Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2004, 9:14 AM CDT for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2004, 9:14 AM CDT (14:14 UTC)
- Expired
- Apr 22, 2004, 10:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
009 WUUS54 KMEG 221414 SVRMEM ARC035-MSC033-TNC157-221500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 914 AM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRITTENDEN COUNTY IN EASTERN ARKANSAS DESOTO COUNTY IN NORTHWEST MISSISSIPPI SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1000 AM CDT * AT 914 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JENNETTE...MOVING EAST AT 35 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1000 AM CDT INCLUDE... EDMONDSON...CRAWFORDSVILLE... WEST MEMPHIS...MARION... LYNCHBURG... SOUTHWEST MEMPHIS...WHITEHAVEN... DOWNTOWN MEMPHIS...SOUTHAVEN... FRAYSER... .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3521 9049 3495 9039 3492 8974 3537 8968 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:00 AM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Apr 22, 2:00 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 200 AM CDT THU APR 22 2004 .DISCUSSION... CURRENT KNQA RADAR SHOWS WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING ACROSS THE NORTHERN HALF OF THE CWA. THESE SHOWERS AND THUNDERSTORMS ARE ASSOCIATED WITH A FRONTAL BOUNDARY WHICH IS LOCATED ALONG THE TN/MS BORDER. THIS BOUNDARY WILL LIFT NORTHWARD AND WILL REMAIN OVER NORTHWESTERN PORTIONS OF THE CWA TODAY...BRINGING MOST OF THE MIDSOUTH IN THE WARM SECTOR. THIS BOUNDARY WILL BE THE FOCUS OF SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE BEST AREA TO SEE THE CHANCE FOR SEVERE WEATHER WILL BE IN PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THIS AREA WILL BE RIGHT NEAR THE BOUNDARY...WHERE HELICITY VALUES WILL BE NEAR 200 M2/S2. CAPE VALUES WILL ALSO BE NEAR 2000 J/KG. DEWPOINTS WILL RISE INTO THE UPPER 60S NEAR 70 IN THE WARM SECTOR. SPC HAS THE AREA IN A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON AND EVENING. AS MOVE SOUTHWARD AWAY FROM THIS BOUNDARY...DYNAMICS REALLY DECREASE...THUS THE CHANCES FOR SEVERE STORMS DECREASE THE FURTHER SOUTH YOU GO. NORTHERN MISSISSIPPI MAY HAVE EVEN DRY CONDITIONS TODAY...BUT WILL CONTINUE WITH A 20 POP FOR NOW. WITH THIS BOUNDARY REMAINING LOCATED OVER ESSENTIALLY THE SAME AREA(NORTHEAST ARKANSAS/MO BOOTHEEL) OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER THE SAME AREA. THIS AREA MAY NEED TO BE MONITORED FOR A FLOOD WATCH. A SHARP CONTRAST BETWEEN NORTHWESTERN SECTIONS OF THE CWA TO THE SOUTHEASTERN SECTIONS WILL CONTINUE AS THE BOUNDARY WILL CONTINUE TO LINGER AROUND THE NORTHWESTERN PORTION OF THE CWA THROUGH SATURDAY...LEAVING CONTINUED CHANCES FOR RAIN AND MOSTLY CLOUDY CONDITIONS IN THIS AREA. SOUTHEASTERN SECTIONS OF THE CWA WILL SEE DRY AND PARTLY CLOUDY CONDITIONS DURING THIS TIME PERIOD. A COLD FRONT WILL APPROACH FROM THE WEST LATE SATURDAY NIGHT. MODELS ARE MUCH SLOWER WITH THE TIMING OF THE FRONT THAN PREVIOUS RUNS. FRONT WILL STILL BE WEST OF THE AREA AT 12Z SUNDAY. SUNDAY WILL BE WET AS THE FRONT MOVES INTO THE CWA. FRONT WILL STILL LINGER OVER SOUTHEASTERN SECTIONS OF THE CWA SUNDAY NIGHT...LEAVING CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS IN THIS AREA. HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY THROUGH THE END OF THE FORECAST PERIOD...BRINGING DRY AND PLEASANT CONDITIONS TO THE MIDSOUTH. PRELIMINARY NUMBERS MEM 80/64 79/62 76 32342 MKL 77/61 75/59 74 63532 JBR 74/62 71/58 71 66645 TUP 81/61 82/60 79 21111 && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && KRS
Hazardous weather outlook, Apr 22, 4:00 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 400 AM CDT THU APR 22 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-231100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 400 AM CDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A FRONTAL BOUNDARY WILL BE OVER THE NORTHWESTERN HALF OF THE MIDSOUTH TODAY AND TONIGHT. THE AIRMASS ALONG AND SOUTH OF THE FRONT WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THIS WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE MIDSOUTH...MAINLY NORTHWEST OF A LINE STRETCHING FROM WEINER ARKANSAS TO BLYTHEVILLE ARKANSAS...NORTH TO WARDELL MISSOURI FOR THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTHWEST OF THE MODERATE RISK AREA...BUT NORTHWEST OF A LINE FROM WYNNE ARKANSAS TO PARSONS TENNESSEE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. HEAVY RAINFALL COULD ALSO OCCUR TONIGHT ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL AS REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. KRS
In the hours before
Special weather statement, Apr 22, 9:09 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 909 AM CDT THU APR 22 2004 ARZ036-MSZ001-TNZ088-221500- CRITTENDEN AR-DE SOTO MS-SHELBY TN- 909 AM CDT THU APR 22 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...DESOTO AND SHELBY COUNTIES. THIS THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF SIMSBORO AT 909 AM CDT...MOVING EAST AT 25 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. VERY HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OVER 40 MPH IS LIKELY WITH THIS STORM. PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF BARTLETT...EARLE...HORN LAKE...MARION...MILLINGTON...OLIVE BRANCH...SOUTHAVEN AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:58 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 47 min |
| Apr 22, 12:33 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 27 min |
| Apr 22, 2:07 PM CDT | Severe Thunderstorm Warning | MEG | Union | 38 min |
| Apr 22, 2:10 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 50 min |
| Apr 22, 2:32 PM CDT | Flash Flood Warning | MEG | Tallahatchie, Yalobusha | 118 min |
| Apr 22, 3:15 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 30 min |
| Apr 22, 10:02 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson | 28 min |
| Apr 22, 10:27 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 63 min |
| Apr 22, 12:16 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 44 min |
| Apr 22, 1:28 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Tennessee, 2004Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.